Biphosphonates entered the U.S. health scene as little as 15 years ago with the introduction of drugs like Fosamax, Boniva, and Reclast. Marketed as a wise choice for those at risk for osteoporosis, the drugs were prescribed by physicians across the country–to over 5 million patients, who are mostly postmenopausal women. Because there is such a lack of long term research on the drugs, it was not known what might be in the future for this class of medications. Now as time passes, we are learning more about their dangers than anyone would have ever imagined.
Studies have now been released that show that biophosphonates which were designed to help prevent bone fractures of the hip and spine related to weakening bone, may actually increase a patientÃ¢â‚¬â„¢s risk for a somewhat rare form of thigh bone fracture or deterioration of the bones of the jaw. Earlier this month the FDA ordered a warning stamped on these medications to alert its users to an increased risk of fracture. The American Society for Bone Mineral Research Task Force is now raising questions about the efficacy of using these medications long term and asking how long is too long? Because of the relative young age of this class of medications, no one really has the answer. The FDA is looking into the possibility that biophosphonates should perhaps have a holiday period or be stopped completely in some patients if indicated.
Osteoporosis specialists continue to promote their use–stating that the benefits still far outweigh the risks. They estimate that for every 1,000 users, 100 major fractures will be prevented but one person will develop a serious thigh or jaw problem. They consider one person to be worth the risk.
Biophosphonates were developed to help slow the rate of bone loss; but now the theory is being considered that perhaps these drugs actually prevent the bone from healing as it would after an injury. Of the over 350 known fractures related to biophosphonate use none reported any type of injury that would have lead to a fracture–not even a fall. The largest majority did however complain of an aching in the hip or groin area for weeks or even months before being diagnosed with a fracture. The stories are the same and the common denominator is the medication.
The FDA is recommending patients talk with their physician before making any changes to their current medication regimen. No further decisions have been made regarding the drugs and government health agencies are actively investigating the issues. Classes of biophosphonates that are used to treat PagetÃ¢â‚¬â„¢s disease or treat high blood calcium related to cancer treatment is not involved included in this issue. The FDA is urging patients who have taken these medications for any length of time–but especially those who have used the medications for five years or more to speak with their physician to determine what course of action would be best, and to see a physician as soon as possible for an evaluation if any potential fracture symptoms occur.